High Wind, Lake Mead National Recreation Area
- When
- March 23, 8:54 AM MST
- Where
- Lake Mead National Recreation Area forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
This gust occurred 4 miles N of Mohave Valley.
North winds behind a cold front funneled down the Colorado River Valley, producing isolated high winds.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
North winds behind a cold front funneled down the Colorado River Valley, producing isolated high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 23, 8:38 AM MST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 838 AM PDT SAT MAR 23 2013 .SYNOPSIS...GUSTY NORTHWEST TO NORTH WINDS ARE EXPECTED AT TIMES ACROSS THE AREA THROUGH THE WEEKEND. ALTHOUGH BELOW NORMAL TEMPERATURES ARE EXPECTED THROUGH MONDAY...READINGS WILL REBOUND TO ABOVE NORMAL BY THE MIDDLE OF NEXT WEEK AS AN UPPER LEVEL RIDGE BUILDS INTO THE SOUTHWEST. && .UPDATE...FORECAST LOOKS GOOD THIS MORNING. NO UPDATE PLANNED AT THIS TIME. && .PREV DISCUSSION... 300 AM PDT SAT MAR 23 2013 .SHORT TERM...TODAY THROUGH MONDAY NIGHT...COLD FRONT THAT MOVED THROUGH THE LAS VEGAS VALLEY LAST EVENING...NOW HAS MOVED THROUGH LAUGHLIN/BULLHEAD CITY WHERE GUSTS UP TO 36 MPH WERE BEING REPORTED AT THE AIRPORT. AN AUTOMATED WEATHER STATION AT CALLVILLE BAY HAS BEEN OCCASIONALLY REPORTING SUSTAINED WIND BETWEEN 25 AND 30 MPH SINCE 1 AM AS WELL. WIND ADVISORY WAS SLATED TO GO INTO AFFECT AT 7 AM...BUT BASED ON THOSE OBSERVATIONS DECIDED TO START THE ADVISORY WITH THE ISSUANCE OF THIS PACKAGE. SURFACE PRESSURE GRADIENT AND NORTHERLY WINDS UP TO 850 MB ALIGN NICELY WITH THE COLORADO RIVER VALLEY THROUGH EARLY AFTERNOON BEFORE GRADIENT/WINDS ALOFT START TO WEAKEN. MUCH COOLER TODAY AS NAM BUFR SOUNDING FOR LAS VEGAS SHOWS AROUND 14 DEGREES OF COOLING AT THE SURFACE COMPARED TO FRIDAY AFTERNOON. TROUGH TO OUR EAST RESPONSIBLE FOR TODAYS WINDS AND COOLING WILL SHIFT EAST SUNDAY AND MONDAY ALLOWING FOR A RIDGE OF HIGH PRESSURE TO MOVE INLAND. THE RIDGE IS QUICKLY KNOCKED DOWN MONDAY NIGHT AS A SHORTWAVE TROUGH MOVES INTO NORTHWEST NEVADA BY 12Z TUESDAY. WARMER BOTH DAYS...WITH AN INCREASE IN MID/HIGH CLOUDS MONDAY AND MONDAY NIGHT. .LONG TERM...MINIMAL CHANGE WAS NEEDED TO THE EXISTING FORECAST WITH DRY CONDITIONS EXPECTED THROUGH THURSDAY UNDER DRY WESTERLY FLOW. A SHORTWAVE BRUSHING NORTH OF THE AREA ON WEDNESDAY WILL RESULT IN A SLIGHT INCREASE IN CIRRUS AND SOUTHWESTERLY SURFACE WINDS ACROSS THE MOJAVE DESERT ON WEDNESDAY BUT NO OTHER SIGNIFICANT CHANGE TO SENSIBLE WEATHER BEYOND THAT. MODELS REMAIN IN FAIRLY GOOD AGREEMENT ON DEEPENING AN AREA OF LOW PRESSURE OFF THE CA COAST BY THE END OF THE WEEK BUT DIFFER IN TIMING THE TRANSITION EASTWARD AND OVER THE DESERT SOUTHWEST AS IS TYPICALLY THE CASE IN THIS SCENARIO. THE GFS AND GEM BEGIN TO GENERATE QPF ACROSS THE REGION AS EARLY AS FRIDAY AFTERNOON...HOWEVER HAVE OPTED TO BASE THE FAR EXTENDED LARGELY ON A BLEND OF THE SLOWER EC AND GEFS AS MODELS TYPICALLY ARE TOO QUICK TO EJECT THESE DEVELOPING OFFSHORE AREAS OF LOW PRESSURE. INCREASED WINDS WILL DEVELOP AHEAD OF THE LOW BY FRIDAY AFTERNOON...HOWEVER...ADVISORY CRITERIA WINDS DO NOT LOOK LIKELY AT THE MOMENT. .AVIATION...FOR MCCARRAN...GUSTY NORTHEAST WINDS WILL REMAIN IN PLACE BEFORE BEGINNING TO DECREASE BY MID AFTERNOON. BY THIS EVENING...WINDS ARE EXPECTED TO HAVE DIMINISHED SUFFICIENTLY TO ALLOW DECOUPLING AND A SOUTHWESTERLY DRAINAGE WIND TO DEVELOP BY APPROXIMATELY 03Z. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...GUSTY NORTH WINDS WILL CONTINUE SATURDAY ACROSS THE REGION...WITH THE STRONGEST WINDS EXPECTED DOWN THE COLORADO RIVER VALLEY WHERE GUSTS AROUND 35 KTS CAN BE EXPECTED DURING THE MORNING AND AFTERNOON. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...WIND ADVISORY UNTIL 3 PM PDT THIS AFTERNOON FOR NVZ021. AZ...WIND ADVISORY UNTIL 3 PM MST THIS AFTERNOON FOR AZZ002-036. CA...WIND ADVISORY UNTIL 3 PM PDT THIS AFTERNOON FOR CAZ527. && MORGAN/PIERCE/KENNEDY FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 346 AM PDT SAT MAR 23 2013 AZZ002-036-CAZ527-NVZ021-232200- LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- 346 AM PDT SAT MAR 23 2013 /346 AM MST SAT MAR 23 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT NORTH WIND 25 TO 35 MPH WITH GUSTS UP TO 45 MPH TODAY. A WIND ADVISORY IS IN EFFECT UNTIL 3 PM PDT /3 PM MST/ THIS AFTERNOON. MOTORISTS...ESPECIALLY WITH HIGH PROFILE VEHICLES...WILL NEED TO DRIVE WITH ADDED CAUTION DUE TO THE STRONG CROSS WINDS. OPERATORS OF SMALL CRAFT ARE URGED TO POSTPONE THEIR OUTINGS UNTIL THE WINDS SUBSIDE. IF YOU DO VENTURE OUT ONTO THE LAKES...AVOID THE OPEN WATER AND STAY CLOSE TO SHORE OR IN PROTECTED COVES AND INLETS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ001-003-CAZ519>526-NVZ014>020-022-232200- NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 346 AM PDT SAT MAR 23 2013 /346 AM MST SAT MAR 23 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 high wind. Local standard time, as filed.
This gust occurred 4 miles N of Mohave Valley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430228.